An unusual tragedy has struck a woman who had recently begun taking a contraceptive pill. Fallan Kurek, 21, was just three weeks into her regimen when she reportedly began experiencing pain in her legs and ribs and difficulties breathing earlier this month. A few days later, she vomited, stopped breathing, and collapsed, prompting her parents to call paramedics. Doctors found a blood clot on her lung, and cited the pill as the likely culprit. The risk of blood clots from the pill is exceedingly small, with only five to 12 reported cases of blood clots per 10,000 women who use them every year. (For those who do not use the pill, there are about 2 cases per 10,000 women.) After the incident, Kurek’s brain experienced oxygen starvation, and she was left in intensive care. A few days later, Kurek’s parents decided to turn off her life support. Although the benefits associated with the use of contraceptive pills greatly diminish the small risk of blood clots, women are encouraged to share their medical histories and discuss risks with their doctors.
Read the full story at The Independent.